Angioedema Following Angiotensin-Converting Enzyme Inhibitor Therapy: Page 2 of 3

August 12, 2011

Case 2

A 74-year-old woman was referred by her general practitioner (GP) to the day hospital for physiotherapy after sustaining an intertrochanteric fracture of her right femur that required insertion of a dynamic cannulated screw. At the hospital, a geriatrician conducted a physical examination. This revealed uncontrolled hypertension (blood pressure, 200/105 mm Hg), diabetes (blood glucose, 243 mg/dL) and mild renal impairment, despite a medication regimen prescribed by her GP that consisted of bendroflumethiazide and gliclazide 40 mg twice daily. She had no known drug or food allergies, and the remainder of the physical examination was unremarkable. Results of blood tests taken by her GP prior to consultation with the geriatrician were normal, except for an elevated glycated hemoglobin level of 8% and a mildly reduced estimated glomerular filtration rate of
65 mL/min/1.73 m2.

The geriatrician stopped the patient’s bendroflumethiazide, which is known to affect glucose levels, in view of the patient’s diabetes. She was started on 2 mg of perindopril daily. Two days later, her GP contacted us to report that the patient was experiencing lip swelling. We recommended discontinuing perindopril. Following an uneventful recovery, the patient was started on amlodipine 5 mg daily.


Angioedema is characterized by the acute onset of painless, nonpruritic, nonpitting, well-circumscribed edema of the skin, mucosa, or subcutaneous tissue.1 It may affect the face, mouth, tongue, pharynx, supraglottic area, and, more rarely, the subglottic area.2 In rare cases, angioedema can involve the hands, feet, genitalia, and gastrointestinal mucosa.2 The condition was first described in 1876 by John Laws Milton, a British dermatologist, who referred to the condition as giant urticaria (ie, giant hives).3 In 1882, Heinrich Quincke, a German physician, referred to the condition as angioneurotic edema,4 a term he derived by combining the prefix angio, meaning vessel, with the suffix neurotic, meaning nervous. The term was short-lived, however, once it was discovered that the underlying disease mechanisms were not psychological in nature.

Angioedema is classified as hereditary or nonhereditary, and each type encompasses multiple subclassifications. HAE is a rare autosomal dominant disorder categorized as type I, II, or III. Patients with type I HAE have low plasma levels of normal C1-INH protein, whereas those with type II HAE have normal or elevated plasma levels of dysfunctional C1-INH protein.5 C1-INH inhibits complement activation and regulates plasma kallikrein, which helps keep levels of biologically active substances such as bradykinin in check. C1-INH deficiency or dysfunctional C1-INH activity leads to increased vascular permeability, which results in edema of the skin, mucosa, or subcutaneous tissue. Type III HAE, which was first reported in 2000 by Bork and colleagues,6 occurs predominantly in women and is exacerbated by pregnancy or use of contraceptives. Patients with type III HAE have no detectable abnormality in C1-INH protein; however, mutations of coagulation factor XII, another plasma protein, have been observed on the F12 gene.7

Nonhereditary angioedema can develop secondary to an acquired C1-INH deficiency that occurs when the body produces an antibody to C1-INH, preventing the protein from performing its normal function. It can also arise following the generation of an anti-idiotypic antibody to monoclonal immunoglobulins, which are produced by B-cell lymphoproliferative diseases, such as lymphomas, chronic lymphocytic leukemia, and other malignancies.8 Nonhereditary angioedema can also be caused by allergic reactions to foods, inhalants, and medications.9 In some cases, the etiology remains unknown, and these cases are referred to as idiopathic angioedema.

Most cases of nonhereditary angioedema are caused by ACE inhibitors, which have been reported to be responsible for 25% to 39% of incidents.10,11 Some studies place the incidence of ACE inhibitor–induced angioedema at 0.1% to 0.2%,12 whereas others have estimated it at >1%.13 It appears that some ACE inhibitors have a greater propensity for causing angioedema. A study by Rees and colleagues14 found patients taking lisinopril, a short-acting ACE inhibitor, had a higher incidence of angioedema compared with those taking longer-acting agents such as captopril or enalapril. In patients taking perindopril, which was used to treat the patient in case 2, the incidence of angioedema has been estimated at 0.4%.15 Regardless of which ACE inhibitor is administered, angioedema can occur within the first 4 weeks of treatment,9 as occurred in case patient 2, or it may not arise for months or even years,12,16 as observed with the patient in case 1.

The pathophysiology of drug-induced angioedema is poorly understood, but it is likely a biochemical response, rather than an immunologic one.17 The function of ACE is to inactivate bradykinin, a potent vasoconstrictor, and to convert angiotensin I, which has no biological activity, to angiotensin II, another potent vasoconstrictor. Thus, ACE inhibitors cause vasodilation by increasing the level of bradykinin and reducing the level of angiotensin II.18 Raised levels of bradykinin produce localized vasodilation and tissue edema in susceptible individuals. Angioedema may also occur with use of angiotensin receptor blockers (ARBs), suggesting that bradykinin is not the only cause of ACE inhibitor–induced angioedema.19
Additionally, some patients with severe ACE inhibitor–induced angioedema, have been treated with C1 inhibitor concentrate. This suggests that ACE inhibitors may unmask the patient’s acquired autoimmune C1-INH deficiency.20

Individuals at risk of developing ACE inhibitor–induced angioedema include those with a history of hereditary or acquired angioedema, post-transplant patients, and individuals who have sustained trauma or undergone head and neck surgery.5,15,16,21,22 Black persons of African descent also appear to have greater susceptibility. A US coroner’s report documented 7 deaths attributable to angioedema of the tongue from among 2000 autopsies performed between 1998 and 2000. All 7 of these deaths occurred in African-American men and women, aged 51 to 65 years, who had been prescribed an ACE inhibitor to treat hypertensive heart disease.22

Signs and symptoms of ACE inhibitor–induced angioedema are usually mild, but can vary from minor lip swelling to life-threatening or even fatal airway obstruction.23 Up to 50% of patients require hospitalization, and 5% to 16% of cases necessitate intubation or tracheostomy.12,24 Symptoms may become more severe with repeated attacks, and these cases are associated with an intubation rate of 18%.25

When the airway is threatened, stopping the offending ACE inhibitor and hospitalizing the patient for observation is prudent. Antihistamines, subcutaneous epinephrine, and intravenous steroids are usually prescribed, but controlled studies have yet to demonstrate their efficacy.11 Administering fresh frozen plasma can be effective.26 ACE inhibitor–induced angioedema is a class effect, so patients should not be switched to another ACE inhibitor.27 Although ARBs are also associated with angioedema,28 only a small percentage of patients who develop ACE inhibitor–related angioedema continue to experience symptoms after being switched to an ARB.29 Given the importance of this class of agents for select patients, ARBs should be considered in consultation with a specialist as an alternative treatment for patients who develop angioedema while taking an ACE inhibitor. u

The authors report no relevant financial relationships.

Dr. Bellia is resident specialist of geriatrics, Department of Geriatrics, Karin Grech Rehabilitation Hospital, Pietà, Malta. Ms. Bellia DeGiorgio is a visiting lecturer, European Centre of Gerontology, University of Malta.